One of the most common over the counter medications in your house could be more dangerous than you think. Take a quick look at your medications on hand and most likely acetaminophen (Brand name Tylenol) will be in your inventory.
It may be one of the most popular medications used. More than likely it has been a go to for most pain related ailments. If there is some sort of pain and discomfort someone in your household or social circle would have surely said “Go take a tylenol” (Brand name for acetaminophen).
The problem is that the medication has long been thought of as being safe. However, new information have began to challenge that initial assumption. Failure to understand the potential dangers can be potentially fatal.
The Hidden Dangers of Tylenol/Acetaminophen
This common medication that has been a staple for pain relief has been the culprit of countless medical interventions.
- Each year approximately 100,000 calls were made to the poison control due to acetaminophen overdosing
- More than 56,000 Emergency Room Visits
- 2,600 Hospitalizations
- Can lead to liver damage (Estimated around 450 deaths annually)
Too many households overlook the dangerous of over the counter medications. Some may simply pop the pills without reading the labels and dosage guidelines. In recent years the problems eventually lead to changes in labeling and dosage guidelines for acetaminophen (Tylenol).
The overdosing problem has not just been an issue in the United States but also medical leaders in Canada have also documented its dangers.
Even taking the medication for slightly more than the dosage recommendations over a few weeks can cause damage. Taking acetaminophen with alcohol can be deadly and amplify its damaging effects to the liver.
Some Common Over The Counter Brands Containing Acetaminophen
The risks are far more reaching than you think. The active ingredient in many cold medications is also acetaminophen and the amounts have to be considered. Here are a few common OTC medications that also contain acetaminophen.
- Tylenol Branded Items Such as Cold & Sinus, PM, Extra Strength, Children & Infants
These are just a few of the more common branded medications. You will find private labels that contain the same active ingredient. Turn over the box and read the label.
Some Dosage Guidelines To Avoid Overdosing Acetaminophen
Read the label of the medication carefully and do not make any changes unless recommended by your physician.
- Avoid any more than 4,000 mg of Acetaminophen Daily. You may be taking more than you realize due to the active ingredient being present in a variety of medications (ex. Many sinus and cold medications contain the same active ingredient).
- Never Combine Acetaminophen with alcohol or drugs. This can amplify the effects on the liver – you may think that popping a pill and drinking a glass of wine could be harmless. It is not.
- Do not take the medication for more than 10 consecutive days (unless directed by health care provider).
- Read the label Carefully. The label will contain details that are very important!
- ***Dosage amounts for children is different, be aware.
Here are some more comprehensive dosage links
You should always try to exercise caution even with some of the most common medications. Always take time to read the warnings and dosage requirements. For acetaminophen particularly it has been a staple medication for generations.
The fact that it is accessible over the counter and readily available causes many to overlook the dangers. Failure to do so can lead to some serious consequences and even death. Slow down and read the instructions carefully. When you are not sure what to do give your medical provider a call.
Stay Empowered & Informed